So Confused about T3/T4 Doses : I recently added... - Thyroid UK

Thyroid UK

118,691 members137,679 posts

So Confused about T3/T4 Doses

whatevs profile image
whatevs

I recently added T3 to my protocol, initially with 6.25 mcg in the mornings and have now worked up to the following:

T4 - 137.5 mcg (Down from 150mcg)

T3- 12.5 mcg AM, 6.25 mcg PM

The most bizarre thing is as I add more T3 I keep getting more hypo symptoms i.e. extreme tiredness, fatigue, slow heart rate, cold hands, confusion etc - none of the hyper symptoms I'd expect from adding T3. Makes no sense at all.

I'm wondering if my body is producing more RT3 because I've added T3 and not lowered T4 enough - which is then giving me more hypo symptoms because the overall FT3 is lower.

Here are my last bloods on 150mcg T4 only:

THYROID STIMULATING HORMONE 0.983mIU/L 0.27 - 4.20

FREE THYROXINE 20.500pmol/L 12.00 - 22.00

FREE T3 4.44pmol/L 3.10 - 6.80

Kinda at my wits end and tempted to go back to just 150mcg T4 only so I don't cause myself more harm. And here's me thinking I needed to be worried about going too hyper !

9 Replies
SeasideSusie profile image
SeasideSusieAdministrator

whatevs

It really is a rollercoaster of a ride. Some people feel the benefit of adding T3 straight away, others (including me) actually didn't feel anything until one day you think you don't feel as bad as before.

It's only been 2-3 weeks since you started adding T3, and you reduced Levo, then increased it again back to 150mcg, and now it's down to 137.5mcg. You also may not have stuck to 6.25mcg for 2 weeks by the looks of it. You can't rush this, you have to just take it slowly, make gradual changes. Why not stick to 137.5 Levo and 12.5 T3 for 6 weeks then retest, see how your levels have changed and how you feel.

whatevs profile image
whatevs in reply to SeasideSusie

Hi Susie,

I've made a lot of adjustments that's true but there's a clear trend, at least symptoms wise, that the more T3 I add the more hypo I feel. All of my old hypo symptoms are coming back - so I think it's pretty evident that for whatever reason the T3 just isn't working.

The biggest sign is my heart rate - how can that go lower when adding T3 ? Madness.

The only thing I can think of after reading through some of the posts of people on here is that RT3 might be the culprit. In which case the way to lower that seems to be lowering Levo.

SeasideSusie profile image
SeasideSusieAdministrator in reply to whatevs

Sorry whatevs I missed the bit about rT3

I'm wondering if my body is producing more RT3 because I've added T3 and not lowered T4 enough - which is then giving me more hypo symptoms because the overall FT3 is lower.

Adding T3 will not produce more rT3. rT3 is made from too much T4, so if FT4 is high, over range, that indicates the possibility of rT3 being made rather than FT3. Some people clear rT3 by taking T3 only for a while. Did you have rT3 tested? With your FT4 being 20.500 (12.00 - 22.00) on 150mcg Levo, I'd say there's not much chance of high rT3 due to too much T4. rT3 can be made due to other things, eg illness, and that should reduce naturally once the illness is overcome. And adding T3 tends to lower FT4 anyway.

You could lower your Levo, there's no saying where an individual needs their FT4 when taking T3. I've experimented over 2 years and know that low FT4 is a killer for me, I need it balanced with FT3 around 75% through range when taking Levo plus T3, other people do very well on a low FT4 when taking T3 plus Levo. But you really need to give each dose change time to work.

whatevs profile image
whatevs in reply to SeasideSusie

Thanks for the detailed response Susie.

I went with the rT3 theory just because it was the only thing I could think of that would explain taking more T3 resulting in hypo symptoms but you've debunked that theory :D. I've never taken the rT3 test.

I have a medichecks test sat on my table for TSH, FT4 and FT3 which I'm tempted to use ASAP just so I can get a snapshot of what's happening - but again because of all my dosage changes I don't want it to be in vain since it's not exactly cheap.

I'm going to try and go with the following for at least a week I think:

125 mcg Levo

12.5 mcg T3

SeasideSusie profile image
SeasideSusieAdministrator in reply to whatevs

whatevs

During all those months and months of tweaking doses to find what suited me best, I kept an eye on Medichecks Thyroid Thursday deals. Sometimes the Thyroid Monitoring (TSH, FT4, FT3) was £10 off, reduced to £29, so I would buy one and keep it in stock. You have 6 months to use any kit that you send for, so it makes sense to buy when on offer. I also found that for me personally I needed 8 weeks after a dose change for my levels to fully stabilise, although many people find 6 weeks is enough.

whatevs profile image
whatevs in reply to SeasideSusie

Thanks for the advice Susie. Will keep an eye out on Thursdays :D

I'm going to try very hard to stick to the dose above so I can get an accurate reading on my test. It's just difficult when your current dose makes you so ill you start missing work etc.- it becomes hard not to 'tinker'.

I'd still love for someone to explain to me how adding T3 can make you more hypo - even if it's just symptomatically.

Lann1969 profile image
Lann1969 in reply to whatevs

Have you added anything or changed anything with the T3 before your hypo symptoms started to worsen?

roxanaleah profile image
roxanaleah in reply to whatevs

Dr. Alan Christianson explains the exact phenomenon you are describing in his ebook "Healing Hashimoto's: A Savvy Patient's Guide"

I think you'll want pages 26-30?

google.com/url?sa=t&source=...

He talks about "dumping" excess thyroid hormone and the ensuing hupo symptoms and the vicious cycle of increasing our dose, feeling better, only to feel worse a few days later.

I'm afraid there is a sense in which we come to believe "more is better". It seems to me, in some cases, quite the opposite is true.

I have recently discovered a medical journal article which suggests that high serum t4 "impairs systemic t3 production". I'm happy to provide a link if you're interested.

This hormone balancing act is a tricky, tricky, business which requires attention, time, and patience far beyond what I initially understood. Needless to say, I do not believe you are imagining anything and, furthermore, in light of the information I've gleaned and my ever-improving understanding, I am not the least surprised.

I support your suggestion about lowering your t4.

Best wishes!

Honestly It sounds like rt3. Having your Reverse T3 checked before you change anything would tell you for sure, I do NOT think you should give up on the T3, if I had to bet i would say you are getting too much T4 and you have a conversion problem so the T4 is floating around and causing a high rt3 so you need to look at finding out what is blocking the conversion like possible; adrenal fatigue (low cortisol), low iron, or even Lyme disease or reactive EBV. But even with these taking T3 is your best option ‘cause without the T3 in your cells addressing these other issues will fail. Remember many people with high rt3 (due to T4) do much better on T3 only, keep an eye on your thyroid numbers and most important your symptoms. I had to stop my NDT in order to get well on T3, Right now I take 10mcg in am, 5 mcg in afternoon and 5mcg by 3pm, working my way up to 10 more mcg. Feeling better than ever but when I add the T4 back in I go down with fatigue and hypo symptoms.

You may also like...